Increased autophagy accelerates colchicine-induced muscle toxicity

James K. Ching, Jeong Sun Ju, Sara K. Pittman, Marta Margeta, Conrad C. Weihl

Research output: Contribution to journalArticle

27 Scopus citations

Abstract

Colchicine treatment is associated with an autophagic vacuolar myopathy in human patients. The presumed mechanism of colchicine-induced myotoxicity is the destabilization of the microtubule system that leads to impaired autophagosome-lysosome fusion and the accumulation of autophagic vacuoles. Using the MTOR inhibitor rapamycin we augmented colchicine's myotoxic effect by increasing the autophagic flux; this resulted in an acute myopathy with muscle necrosis. In contrast to myonecrosis induced by cardiotoxin, myonecrosis induced by a combination of rapamycin and colchicine was associated with accumulation of autophagic substrates such as LC3-II and SQSTM1; as a result, autophagic vacuoles accumulated in the center of myofibers, where LC3-positive autophagosomes failed to colocalize with the lysosomal protein marker LAMP2. A similar pattern of central LC3 accumulation and myonecrosis is seen in human patients with colchicine myopathy, many of whom have been treated with statins (HMGCR/HMG-CoA reductase inhibitors) in addition to colchicine. In mice, cotreatment with colchicine and simvastatin also led to muscle necrosis and LC3 accumulation, suggesting that, like rapamycin, simvastatin activates autophagy. Consistent with this, treatment of mice with four different statin medications enhanced autophagic flux in skeletal muscle in vivo. Polypharmacy is a known risk factor for toxic myopathies; our data suggest that some medication combinations may simultaneously activate upstream autophagy signaling pathways while inhibiting the degradation of these newly synthesized autophagosomes, resulting in myotoxicity.

Original languageEnglish
Pages (from-to)2115-2125
Number of pages11
JournalAutophagy
Volume9
Issue number12
DOIs
StatePublished - Dec 1 2013

Keywords

  • Autophagy
  • Colchicine
  • HMG-CoA reductase inhibitor
  • Toxic myopathy
  • Vacuolar myopathy

Fingerprint Dive into the research topics of 'Increased autophagy accelerates colchicine-induced muscle toxicity'. Together they form a unique fingerprint.

  • Cite this